The American Society of Regional Anesthesia (ASRA) has developed a series of recommendations addressing the systemic toxicity of local anesthetics. The AAOS Council on Research, Quality Assessment and Technology reviewed the recommendations, and the AAOS Board of Directors, at its meeting on June 12, 2008, agreed to publish them in AAOS Now.
Prevention of systemic local anesthetic toxicity
Be vigilant. Monitoring electrocardiogram, blood pressure, and arterial oxygen saturation is recommended.
Communicate frequently with the patient to query for symptoms of toxicity.
Limit local anesthetic (LA) dose based on site of injection, hypercapnia, advanced age, poor cardiac function, ischemic heart disease, cardiac conduction abnormalities (see notes), metabolic (especially mitochondrial) disease, or abnormally low plasma protein concentration.
Aspirate syringe prior to each injection observing for blood or cerebrospinal fluid.
Inject small volumes (5 mL), incrementally (45–60 sec intervals) observing for signs and symptoms of toxicity between each injection.
Use a pharmacologic marker (e.g., epinephrine 5 mcg/mL of LA). Know the expected response, onset, duration, and limitations of “test dose” in identifying intravascular injection.
Monitor the patient after completion of injection as peak blood concentrations may not occur for up to 30 minutes.
Detection of systemic LA toxicity
Be aware. The signs, symptoms, and timing of local anesthetic systemic toxicity are unpredictable. Because there is a potential antidote to this life-threatening event, the most important step in treating local anesthetic toxicity is to consider the diagnosis in any patient with altered mental status or cardiovascular instability following a regional anesthetic.
Central nervous system (CNS) symptoms are often subtle or absent; cardiovascular signs, particularly hypotension or bradycardia, are often the only manifestation of severe local anesthetic toxicity; and the toxic syndrome can occur an hour or more after injection. CNS excitation (agitation, confusion, twitching, seizure), depression (drowsiness, obtundation, coma, or apnea), or nonspecific neurologic symptoms (metallic taste, circumoral paresthesias, diplopia, tinnitus, dizziness) are each typical of LA toxicity. Progressive hypotension and bradycardia, leading to asystole are typical of severe cardiovascular toxicity. Ventricular ectopy, multiform ventricular tachycardia, and ventricular fibrillation are also frequently seen.
Treatment of systemic LA toxicity
Be prepared: The ASRA strongly advises anesthesiology departments to establish a plan for managing systemic local anesthetic toxicity at their facility. This should include stocking 20 percent lipid emulsion and the means for its rapid delivery close to every site where local anesthetics are used. Having a Local Anesthetic Toxicity Kit is encouraged.
Get help and call for lipid or an LA Toxicity Kit, then focus attention on the following:
- Airway management
- Seizure suppression and, if needed,
- Cardiopulmonary resuscitation
- Alert the nearest facility having cardiopulmonary bypass capability.
Administer 20 percent lipid emulsion (values in parenthesis are for 70kg):
- Bolus 1.5 mL/kg intravenously over 1 minute (~100mL)
- Continuous infusion 0.25 mL/kg/min (~500 mL over 30 minutes)
- Repeat bolus Q 5 minutes for persistent cardiovascular collapse.
- Double infusion rate if blood pressure returns but remains low.
- Continue infusion for a minimum of 30 minutes.
Notes on prevention
Sedative hypnotic drugs reduce seizure risk but even light sedation may abolish the patient’s ability to recognize rising LA concentrations.
Patients with severe cardiac dysfunction, particularly very low ejection fraction, severe conduction abnormality, or ongoing ischemia, may not be good candidates for plexus or peripheral nerve block or epidural anesthesia (blocks requiring larger doses of LA). Despite the prejudice that regional anesthesia is safer and that such patients might be ‘too sick’ for general anesthesia, they could be more susceptible to irreversible cardiovascular collapse with local anesthetic exposure (even with nonlipophilic LA) than with inhalational exposure. Consider alternatives such as spinal or small dose field block (subcutaneous injection).
Notes on treatment
Arguably the most important factor in treating LA toxicity is aggressive airway management to avoid hypoxia, hypoventilation, and tissue acidosis, which all exacerbate LA-induced cardiovascular depression.
Timing of lipid infusion in the LA toxic syndrome is controversial. The most conservative approach would be to wait until American Heart Association/Advanced Cardiovascular Life Support has proven unsuccessful in returning adequate circulation. This seems unreasonable given the many reports of early reversal of toxicity, suggesting that progression to cardiovascular collapse can be stopped by early intervention. An aggressive strategy would be to infuse lipid at the earliest sign of systemic toxicity. This may result in the unnecessary treatment of many patients given that only a fraction are expected to progress to cardiovascular collapse. The most reasonable approach at this time, lacking rigorous data supporting one extreme over the other, is somewhere in between. The clinical context, severity, and rate of progression of clinical signs of toxicity should guide the use of lipid therapy.
Propofol should not be used when the patient exhibits signs of cardiovascular instability. There is considerable confusion about this point given that propofol is typically formulated in lipid emulsion. However, the lipid content is too low to provide a benefit, while propofol is sufficiently cardio-depressant that its use is discouraged when there is a risk of progression to cardiovascular collapse.
Seizure suppression is a key element of LA toxicity treatment since it is important to prevent the metabolic acidosis that accompanies tonic-clonic seizures. The best means for achieving this includes benzodiazepines or pentothal.
Prolonged monitoring is recommended after any signs of systemic LA toxicity. Cardiovascular depression due to local anesthetics can persist or return after treatment.
Any events should be reported to the LA Toxicity Registry (www.lipidrescue.org; see ‘Report your cases’).